Naturopathic Med

the natural solution

Providing natural medicine alternatives to Eastern Washington, Naturopathic Med provides individualized care that works. Specializing in hormone imbalances, fatigue, and GI problems. 

No Pain, Starve the Heart and Brain


Prescription and over-the-counter medications are often a double-edged sword. Recently another warning was issued by a team of researchers at a meeting of the European Cardiology Society about the cardiovascular risks of taking non-steroidal anti-inflammatory drugs (NSAIDS). Back in 2004 you may recall the much publicized withdrawal of Vioxx from the market due to increased cardiovascular events. What may not get much publicity is the fact that all drugs in this class, including acetaminophen (Tylenol), can substantially increase your risk of heart attack or stroke.

The recent study looked at the use of various NSAIDs by healthy individuals and occlusive stroke. They looked at the population of Denmark, using a 1/2 million "healthy" people, with no previous or current disease or medications. They compared the use of five different NSAIDs and found an almost 30% to 90% increase in stroke, which increased depending on the dose and frequency of use. Taking more obviously increased risk, but they found increased risk even for the lower-dose user. The risk increased to 90 and 100% for those taking over 200mg of Ibuprofen or 100mg diclofenac (Voltaren, Cataflam) respectively.

This report adds to the growing body of evidence that NSAIDs promote the number one killer by far, cardiovascular disease. This raises the question, "if it promotes CVD, what other harm is it doing?"

These drugs inhibit pathways in the body that obviously blocks pain. But nothing in the body happens in a vacuum. If you are blocking pain, you are blocking other necessary processes. It's been long known the adverse effects these drugs have on the digestive tract. Buffered aspirin was an attempt to help reduce these effects. As other related drugs were developed some had less effect in this regard, but as a class they all cause the phenomenon of leaky gut, or increased gut permeability. This in turn is associated with autoimmune disease and allergy, not to mention maldigestion and nutrient deficiencies.

Oh, and by the way, NSAIDs are liver toxic, which along with antibiotics are the most common cause of drug-induced liver injury.

To use Tylenol or prescription NSAID for that rare trauma is one thing, but chronic use will set you up for more trouble down the road, far worse than that headache or sore back. Pain is your body's early warning system. If you have to use pain reliever for chronic pain you are putting a piece of tape over the "check engine" light on the dash board of your body. And sooner or later your engine is going to blow up. If your doctor(s) can't figure out what is going on... you need another doctor... and soon.

Powered by Squarespace. Home background image by D.Graves. Background image by D.Graves.